Objective: Various demyelinating disorders have been reported in association with anti-tumour necrosis factor α (TNFα) agents. The objective of this study was to review the occurrence, clinical features and outcome of optic neuritis (ON) during treatment with anti-TNFα agents.
Methods: A PubMed search was conducted to identify literature addressing the potential association between anti-TNFα agents and ON, following our experience with a patient having rheumatoid arthritis in whom ON developed while being treated with infliximab.
Results: 15 patients including the case presented here with ON in whom the symptoms developed following TNFα antagonist therapy were evaluated. Eight of these patients had received infliximab, five had received etanercept and two patients had received adalimumab. Among them, nine patients experienced complete resolution, and two patients had partial resolution, while four patients continued to have symptoms.
Discussion: Patients being treated with a TNFα antagonist should be closely monitored for the development of ophthalmological or neurological signs and symptoms. Furthermore, consideration should be given to avoiding such therapies in patients with a history of demyelinating disease. If clinical evaluation leads to the diagnosis of ON, discontinuation of the medication and institution of steroid treatment should be a priority.
- CNS, central nervous system
- MS, multiple sclerosis
- ON, optic neuritis
- TNF, tumour necrosis factor
- VEP, visually evoked potential
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Published Online First 24 April 2007
Competing interest: None.